Notre Dame Journal of Formal Logic

A Bounded Jump for the Bounded Turing Degrees

Bernard Anderson and Barbara Csima

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We define the bounded jump of A by Ab={xωix[φi(x)ΦxAφi(x)(x)]} and let Anb denote the nth bounded jump. We demonstrate several properties of the bounded jump, including the fact that it is strictly increasing and order-preserving on the bounded Turing (bT) degrees (also known as the weak truth-table degrees). We show that the bounded jump is related to the Ershov hierarchy. Indeed, for n2 we have XbTnbX is ωn-c.e. X1nb, extending the classical result that XbT'X is ω-c.e. Finally, we prove that the analogue of Shoenfield inversion holds for the bounded jump on the bounded Turing degrees. That is, for every X such that bbTXbT2b, there is a YbTb such that YbbTX.

Article information

Notre Dame J. Formal Logic, Volume 55, Number 2 (2014), 245-264.

First available in Project Euclid: 24 April 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03D30: Other degrees and reducibilities

bounded jump jump bounded Turing degrees $bT$-degrees wtt degrees


Anderson, Bernard; Csima, Barbara. A Bounded Jump for the Bounded Turing Degrees. Notre Dame J. Formal Logic 55 (2014), no. 2, 245--264. doi:10.1215/00294527-2420660.

Export citation


  • [1] Anderson, B. A., “Automorphisms of the truth-table degrees are fixed on a cone,” Journal of Symbolic Logic, vol. 74 (2009), pp. 679–88.
  • [2] Ash, C. J., and J. Knight, Computable Structures and the Hyperarithmetical Hierarchy, vol. 144 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 2000.
  • [3] Coles, R., R. Downey, and G. Laforte, personal communication, May 2010.
  • [4] Cooper, B., Computability Theory, Chapman and Hall/CRC, Boca Raton, Fla., 2004.
  • [5] Csima, B., R. Downey, and K. M. Ng, “Limits on jump inversion for strong reducibilities,” Journal of Symbolic Logic, vol. 76 (2011), pp. 1287–96.
  • [6] Ershov, Y. L., “On a hierarchy of sets, III,” Algebra and Logic, vol. 9 (1970), pp. 20–31.
  • [7] Gerla, G., “Una generalizzazione della gerarchia di Ershov,” Bollettino della Unione Matematica Italiana (9), vol. 16-B (1979), pp. 765–78.
  • [8] Jockusch, Jr., C. G., and R. A. Shore, “Pseudojump operators, II: Transfinite iterations, hierarchies, and minimal covers,” Journal of Symbolic Logic, vol. 49 (1984), pp. 1205–36.
  • [9] Mohrherr, J., “Density of a final segment of the truth-table degrees,” Pacific Journal of Mathematics, vol. 115 (1984), pp. 409–19.
  • [10] Nies, A., Computability and Randomness, vol. 51 of Oxford Logic Guides, Oxford University Press, Oxford, 2009.
  • [11] Odifreddi, P. G., Classical Recursion Theory, Vol. II, vol. 143 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1999.
  • [12] Rogers, Jr., H., Theory of Recursive Functions and Effective Computability, 2nd edition, MIT Press, Cambridge, Mass., 1987.
  • [13] Sacks, G. E., “Recursive enumerability and the jump operator,” Transactions of the American Mathematical Society, vol. 108 (1963), pp. 223–39.
  • [14] Shoenfield, J. R., “On degrees of unsolvability”, Annals of Mathematics (2), vol. 69 (1959), pp. 644–53.
  • [15] Soare, R. I., Recursively Enumerable Sets and Degrees: A Study of Computable Functions and Computably Generated Sets, Perspectives in Mathematical Logic, Springer, Berlin, 1987.
  • [16] Soare, R. I., Computability Theory and Applications, forthcoming, Springer-Verlag, preprint.